Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 362, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2009, 9:47 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 9:47 PM MDT (03:47 UTC)
- Expired
- Aug 4, 2009, 10:45 PM MDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Sheridan County, NE
The radar
The Rapid City radar (KUDX), 153 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:45 PM MDT | HAIL 1 | 25 S Rushville, NE | DELAYED REPORT OF MARBLE TO QUARTER SIZED HAIL FROM THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 4, 9:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 050347
SVRLBF
NEC031-161-050445-
/O.NEW.KLBF.SV.W.0362.090805T0347Z-090805T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM MDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITIES OF...RUSHVILLE...HAY SPRINGS...GORDON...
* UNTIL 1045 PM MDT
* AT 1044 PM CDT/944 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 39 MILES NORTH OF
ELI TO 29 MILES WEST OF INTERSECTION OF BEAVER CREEK ROAD AND WHITE
CLAY CREEK ROAD...MOVING SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD BY 955 PM MDT...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD BY 1000 PM MDT...
METCALF STATE WILDLIFE MANAGEMENT AREA BY 1005 PM MDT...
INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD BY 1015
PM MDT...
HAY SPRINGS AND HOOVER LAKE BY 1020 PM MDT...
SHELL LAKE STATE WILDLIFE MANAGEMENT AREA BY 1025 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY MORNING FOR WESTERN
NEBRASKA.
&&
LAT...LON 4299 10093 4216 10275 4294 10280 4298 10273
4300 10266
TIME...MOT...LOC 0347Z 295DEG 33KT 4348 10156 4276 10323
$$
CDC2 follow-up statements
000
WWUS53 KLBF 050410
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 PM MDT TUE AUG 4 2009
NEC031-161-050445-
/O.CON.KLBF.SV.W.0362.000000T0000Z-090805T0445Z/
SHERIDAN NE-CHERRY NE-
1010 PM MDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHWESTERN CHERRY AND SHERIDAN COUNTIES...
AT 1009 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF ELI TO 10
MILES NORTHWEST OF HIGHWAY 87 MILE MARKER 30...MOVING SOUTHEAST AT
40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHWAY 20 MILE MARKER 110 BY 1015 PM MDT...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD AND MERRIMAN BY 1020 PM
MDT...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER...INTERSECTION OF HIGHWAY
20 AND IRWIN ROAD AND HIGHWAY 87 MILE MARKER 30 BY 1025 PM MDT...
HIGHWAY 27 CROSSING THE NIOBRARA RIVER...ROCK HILL AND ELI BY 1030
PM MDT...
HIGHWAY 61 CROSSING THE NIOBRARA RIVER BY 1035 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY MORNING FOR WESTERN
NEBRASKA.
&&
LAT...LON 4299 10093 4216 10275 4294 10280 4298 10273
4300 10266
TIME...MOT...LOC 0410Z 295DEG 33KT 4315 10138 4255 10284
$$
CDC000
WWUS53 KLBF 050441
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM MDT TUE AUG 4 2009
NEC031-161-050450-
/O.EXP.KLBF.SV.W.0362.000000T0000Z-090805T0445Z/
SHERIDAN NE-CHERRY NE-
1041 PM MDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
SHERIDAN COUNTIES WILL EXPIRE AT 1045 PM MDT...
SEVERE WEATHER HAS EXITED MUCH OF THE WARNED AREA. A NEW WARNING HAS
BEEN ISSUED FOR THE REMAINING SEVERE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY MORNING FOR WESTERN
NEBRASKA.
LAT...LON 4299 10093 4216 10275 4294 10280 4298 10273
4300 10266
TIME...MOT...LOC 0440Z 295DEG 33KT 4303 10104 4243 10250
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:25 PM MDT, 7 hours 22 minutes earlier.
Area forecast discussion, Aug 4, 2:25 PM MDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT TUE AUG 4 2009 .SYNOPSIS... CURRENT H5 ANALYSIS INDICATING LOW PRESSURE OVER THE SRN HUDSON BAY...A WELL ESTABLISHED BERMUDA HIGH...HIGH PRESSURE OVER CENTRAL NM AND A TROUGH OF LOW PRESSURE OFF THE COAST OF CALIFORNIA. THREE MAJOR DISTURBANCES WERE NOTED...ONE OVER WRN ID...A SECOND OVER NRN MO AND A THIRD OVER SRN ALBERTA. THE WRN IDAHO DISTURBANCE HAS MADE IT TO NWRN WYOMING THIS AFTERNOON...PER WV IMAGERY. THIS DISTURBANCE WILL BE THE TRIGGER FOR TSRA DEVELOPMENT ACROSS THE FCST AREA LATER TONIGHT. LOW LEVEL SERLY WINDS HAVE DEVELOPED ACROSS THE PANHANDLE THIS AFTERNOON AS HIGH PRESSURE BUILDS EAST ACROSS SOUTH DAKOTA. THIS HAS ALLOWED MOISTURE TO BUILD INTO THE PANHANDLE THIS AFTERNOON WITH DEW POINTS WELL INTO THE 50S. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH FRIDAY...THROUGH THURSDAY NIGHT...FAVORABLE CONDITIONS REMAIN IN PLACE FOR THUNDERSTORM COMPLEXES IMPACTING THE FORECAST AREA EVERY 18 TO 24 HOURS. FOR TONIGHT...UPSTREAM DISTURBANCE...OVER CODY WYOMING ATTM...WILL TRACK TO THE EAST SOUTHEAST INTO ERN WYOMING THROUGH 00Z TONIGHT. AS THIS FEATURE ENTERS THE HIGH PLAINS OF WYOMING...ISOLATED TSRAS WILL BECOME BETTER ORGANIZED AS THEY TAP INTO MID 50 DEW POINTS OVER THE WRN PANHANDLE. THIS ACTIVITY WILL BEGIN TO IMPACT THE NORTHWESTERN CWA BY 03Z AND CONTINUE INTO THE OVERNIGHT HOURS THANKS TO AN ESTABLISHED LLJ FOCUSED OVER THE WESTERN FA OVERNIGHT. LARGE HAIL AND WINDS WILL BE THE MAIN THREATS. EVEN WITH THE DECENT 0-2KM HELICITIES ACROSS THE NWRN CWA...FEEL TORNADO THREAT WILL BE MITIGATED SOMEWHAT BY THE LATE EVENING AND OVERNIGHT TIMING. ANOTHER STRONG DISTURBANCE WILL LIFT EWD ALONG THE NRN PERIPHERY OF THE UPPER LEVEL HIGH (LOCATED OVER NRN NM)...EMERGING ONTO THE HIGH PLAINS OF WRN SD/ERN WYOMING/NEBR PANHANDLE DURING THE EVENING HOURS WEDNESDAY. TIMING OF THIS EVENT FOR TOMORROW EVENING IS SIMILAR TO TONIGHTS...SO ANOTHER LATE SHOW IS EXPECTED. ON THURSDAY...THE UPPER LEVEL HIGH WILL BUILD EAST INTO THE RED RIVER VALLEY OF TX. ANOTHER ROUND OF LATE DAY CONVECTION IS EXPECTED TO DEVELOP THURSDAY EVENING ACROSS THE WEST. WITH THE STEERING FLOW TRANSITIONING TO THE SOUTHWEST...AREAS ACROSS THE WEST AND NORTHWEST WILL BE MOST FAVORED FOR THUNDERSTORMS THURSDAY NIGHT. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MAIN FORECASTING CHALLENGES IN THE OUTER PERIODS DEAL WITH TEMPERATURES AND LOW PRECIPITATION CHANCES FOR THE WEEKEND. SOME MINOR DIFFERENCES IN THE H5 FLOW NOTED BETWEEN THE EURO AND GFS SOLUTIONS FOR THIS WEEKEND...WHICH INCREASE SIGNIFICANTLY EARLY NEXT WEEK. FOR THE WEEKEND...THERMAL RIDGING WILL START TO BREAK DOWN OVERNIGHT FRIDAY...AS A SIGNIFICANT DISTURBANCE LIFTS NNEWD INTO THE NRN ROCKIES OF WRN MT. THOUGH THE BULK OF BEST FORCING APPEARS TO BE WELL NORTHWEST OF THE AREA FRIDAY NIGHT...CANNOT RULE OUT SOME STRAY CONVECTION ACROSS THE NORTHWEST AND WILL CONTINUE SOME 20 POPS TO ACCOUNT FOR THIS. ON SATURDAY...THE BEFORE MENTIONED DISTURBANCE WILL TRACK EAST INTO THE DAKOTAS...FORCING A FRONT INTO THE AREA SATURDAY AFTERNOON. WILL NEED TO WATCH THE TIMING OF THIS IN FUTURE RUNS. IF THIS SLOWS FURTHER...AND BASED ON RELATIVELY LOW DEW POINTS IN THE WEST...COULD SEE A REAL TORCH OUT FOR SATURDAY. SUNDAY AND BEYOND...TEMPERATURES WILL COOL DECENTLY BEHIND THE FRONT FOR SUNDAY AND MONDAY...BEFORE READINGS REBOUND ON TUESDAY. GENERALLY FOLLOWED THE LOWER AMPLITUDE 12Z GFS SOLN FROM THIS MORNING FOR DAY 7 VS THE HIGHER AMPLITUDE EURO SOLN. THIS SOLN IS MORE IN LINE WITH THE ENSEMBLE FORECASTS AND EURO ENSEMBLE FCST FROM LAST NIGHT...WHICH IS FOR A DECREASED AMPLITUDE SOLN AS WELL. WITH A LOWER AMPLITUDE SOLN AND A WEAKER HUDSON LOW...WARMER AIR SHOULD BUILD BACK INTO THE CENTRAL PLAINS FOR DAY 7 WITH READINGS BACK IN THE MID 90S FROM AROUND 90 ON SUNDAY AND MONDAY. && .AVIATION... VFR SKIES THIS EVENING AND MOST OF THE OVERNIGHT CAN BE EXPECTED. ANOTHER SHORT WAVE WILL MOVE ACROSS THE AREA TONIGHT PRODUCING A THUNDERSTORM COMPLEX...CAPABLE OF STRONG WINDS AND LARGE HAIL. AS THE THUNDERSTORMS MOVE SOUTHEAST ACROSS THE STATE...BRIEF PERIODS OF REDUCED VSBY TO IFR ARE LIKELY AND POSSIBLY TO MVFR CIGS. TIMING THE WAVE WILL BE DIFFICULT AND WHILE I HAVE TIMED INTO KVTN FOR 2 HOURS...IT MAY BE LONG. EXPECT AND UPDATE FOR KLBF ONCE THUNDERSTORM LOCATIONS/TIMING CONFIDENCE INCREASES. IN THE WAKE OF THE COMPLEX...SOME MVFR STRATUS OR FOG WILL BE POSSIBLE. LOW CONFIDENCE OF IMPACT TO TERMINAL SITES WILL KEEP IT OUT OF THE FORECAST FOR NOW. TOMORROW SKIES BECOME CLEAR JUST IN TIME FOR ANOTHER ROUND WITH THE NEXT SHORT WAVE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 4, 3:02 PM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT TUE AUG 4 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-052115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT TUE AUG 4 2009 /302 PM MDT TUE AUG 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A STALLED OUT FRONTAL BOUNDARY OVER THE NEBRASKA PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE AND AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. THUNDERSTORMS WILL THEN MOVE TO THE SOUTHEAST OVER WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE VERY LARGE HAIL AND DAMAGING WINDS...HOWEVER...EARLY TONIGHT ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON WEDNESDAY AND THURSDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:40 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 65 min |
| Aug 4, 11:44 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant, Hooker, McPherson | 46 min |
| Aug 5, 5:21 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 24 min |
| Aug 5, 5:42 AM MDT | Severe Thunderstorm Warning | LBF | Thomas | 33 min |
| Aug 5, 6:17 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.